Alert archive / Florida / Special Weather Statements in 2022

Special Weather Statement, NWS Melbourne, FL

July 22, 2022Indian River County, Florida

NWS Melbourne, FL issued this special weather statement at Jul 22, 2022, 1:21 PM EDT for Indian River County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2022, 1:21 PM EDT (17:21 UTC)
Expired
Jul 22, 2022, 1:45 PM EDT
In force
24 min
Issued by
NWS Melbourne, FL
Hail
0.00 in
Wind
40

County Indian River County, FL

The radar

The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 5.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2022-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2022-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1208 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

666 
WWUS82 KMLB 221721
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
121 PM EDT Fri Jul 22 2022
 
FLZ547-647-221745-
Inland Southern Brevard FL-Mainland Southern Brevard FL-
121 PM EDT Fri Jul 22 2022

...A strong thunderstorm will impact portions of south central
Brevard County through 145 PM EDT...

At 120 PM EDT, Doppler radar was tracking a strong thunderstorm near
Palm Bay, moving northwest at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Palm Bay and Malabar. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 2790 8056 2782 8065 2790 8079 2798 8073
      2803 8064
TIME...MOT...LOC 1720Z 136DEG 6KT 2789 8065 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Leahy

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Jul 22, 11:04 AM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 22, 11:04 AM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1104 AM EDT Fri Jul 22 2022

.UPDATE...

Radar imagery shows scattered convection developing over the
local Atlantic waters, mainly to the south of the Volusia county
waters. With onshore southeasterly flow persisting through this
afternoon, a few showers with embedded lightning strikes have
moved onshore over the Treasure Coast but have remained relatively
weak. To the north, a frontal boundary remains draped between an
area of high pressure over eastern CONUS, in addition to, the
eastern Gulf of Mexico.

As we progress into the afternoon, showers and lightning storms
are forecast to increase in coverage as the east coast sea breeze
pushes inland and collides with the west coast sea breeze, as well
as outflow from upstream storms. Surface convergence is expected
to be greatest across areas along and to the west of a line that
stretches from western Volusia county to eastern Okeechobee
county. Expect scattered coverage of showers and storms (50-60%)
through this afternoon with decreasing chances towards the coast
(30-40%). Precipitation is primarily expected to be diurnally
driven, so any activity that develops is forecast to diminish
around sunset or shortly after. Some storms may have the potential
to become strong with a typical summer-time regime in place,
resulting in high instability, low shear, sufficient moisture
(PWATs around 1.8-2.2"). Additionally, this morning's 10Z XMR
sounding indicated dry air in the mid-to-upper levels, as well as
high DCAPE and an MDPI value of 1.2 which suggests that an
isolated threat for strong wind gusts up to 50mph will be
possible, especially in any storms that may collapse overhead.
Otherwise, expect mostly general thunderstorms with the main
hazards being gusty winds, heavy rainfall, and frequent lightning
strikes. Afternoon highs will soar into the low to mid 90s with
heat indices reaching up to around 105 degrees.

&&

.PREV DISCUSSION... /issued 321 AM EDT Fri Jul 22 2022/

Current...Isolated showers have developed well offshore early this
morning, mainly from Cape southward. Much like yesterday however,
they remain weak with the threat of them impacting the coast
remaining low. Mostly clear skies with a few lower clouds streaming
across ECFL this morning. Warm conditions continue with 3 AM
temperatures ranging from 78-81F.

Today-Tonight...Mid-upper level high centered over the SW CONUS will
continue to slowly shift eastward as ridging across the north begins
to flatten slightly. H50 vortlobe across NOFL will shift northward
and weaken as H50 ridge expands overhead. Locally, south to
southeast winds 5-10 mph will dominate, with the ECSB expected to
develop and steadily push inland this afternoon. The 00Z XMR
sounding shows a fairly moist profile, with a PW values of 1.83".
This will support scattered to numerous showers and scattered
lightning storms today. Isolated morning showers and storms will be
possible along the Treasure Coast, increasing to scattered
convection areawide by early afternoon (PoP 30-50 percent), with the
highest PoP (60 percent) occurring across the far western interior
late this afternoon/early evening. Model guidance is hinting at
lingering showers/storms possible along and north of I-4 as well as
across the far western interior this evening, but should dissipate
before midnight. Hot and humid today, with afternoon highs in the
low 90s along the coast, and low to mid 90s west of I-95. Peak heat
indices from 100-105. Overnight lows will be in the low to mid 70s.

Sat-Sun...Weak upper troughing well off of the Carolina coast
meanders about and some of this associated unsettledness sinks
southward to off of the north/central FL coast on Sun with a
vorticity lobe sagging gradually further southward across the
peninsula into south-central FL Sun night. This will lower 500mb
heights slightly and cool temperatures aloft by a degree or two (-8C
to -9C at 500mb). At the surface, initial surface ridging across the
central FL peninsula will gradually weaken just a bit and drift
further north toward GA/SC. Surface winds will remain of an onshore
component (SE) during this period. A daily ECSB formation and march
inland will be likely. Steering flow for showers and storms will
also be light but with an inland component (ERLY). This should favor
higher diurnal PoPs over the interior with best chances for along
the coast in the morning/early afternoon. For now, we are keeping 30-
40pct mention along the coast with 40-50pct (up to 60pct Sat)
westward into the interior. Primary storm threats continue to be
locally heavy downpours, gusty winds, and occasional to frequent
cloud-to-ground lightning strikes.

Hot and humid conditions will continue through the weekend, with
afternoon highs near 90 to the L90s along the coast, and L-M90s west
of I-95, with peak heat indices ranging between 101 to 105F.
Overnight lows will be in the L-M70s, though U70s may be more common
along the immediate Space/Treasure coasts.

Mon-Fri...Initial upper/inverted troughing across southwest FL and
SE GoMex quickly retrogrades across the Gulf through early in the
week. This will leave the FL peninsula with increasing mid-level
heights once again and warming aloft as high pressure ridging
establishes itself across the southeast U.S. to include the FL
peninsula. Initial surface ridging to the north, again, begins to
sag back southward and will align itself east-west across central FL
by the end of the work-week. The surface pressure gradient will
remain fairly weak during this period with continued ECSB formation
and penetration inland daily. Temps aloft at 500mb warm to -6C to -
7C again by Tue and remain there thru late week. The GFS shows
periods of deeper PWATs followed by some periods of drier air moving
across the CWA as well. Timing will be key to diurnal showers and
storms. Models seem to want to spit out 50-60pct PoPs daily thru
Wed, which could be a bit high, though best chances will remain over
the interior. PoPs quickly fall to 20-30pct areawide Thu-Fri as the
aforementioned high pressure aloft settles into the region along
with some drier air.

Afternoon highs will be in the U80s to L90s near the coast, and L-M
90s west of I-95. Overnight lows will continue in the 70s.

&&

.AVIATION...VFR conditions outside of convection through the TAF
period. Increase in shower and storm chances this afternoon. PoPs
support VCTS everywhere starting at 18Z. Included TEMPO for interior
sites for the 06Z TAF package for MVFR/IFR CIGs/VIS starting around
20Z. Timing may need to be adjusted in later packages. Activity
should end across southern coastal sites by mid to late afternoon,
with models indicating activity may linger across the interior a
little past 00Z, so may need to adjust the end time of VCTS across
the interior.

&&

.MARINE...Today-Tonight... Generally favorable boating conditions
today. SSE-SSW winds at 10-15 KT this morning will back to the SE-
ESE this afternoon along the coast with the Atlantic sea breeze.
Isolated to scattered morning showers possible with isolated to
scattered showers and storms possible through the afternoon,
especially across the nearshore waters. Seas 2-3 ft.

Sat-Tue...Surface high pressure lifts from central FL back northward
toward GA/SC, but then makes a slow/gradual sag back southward again
into the middle of next week. Generally a S/SE wind regime will keep
wind speeds AOB 15 kts. Favorable boating conditions otherwise
continue thru the weekend with seas 2-3 ft, but may see some 4 ft
seas well offshore Mon night into Tue. Coverage of showers and
lightning storms will remain low through the weekend, with activity
increasing Mon-Tue as an inverted trough aloft moves over the local
waters. Winds/seas locally higher invof of storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  93  75  91  75 /  30  20  30  10
MCO  96  75  95  75 /  60  30  50  10
MLB  91  77  90  77 /  40  20  40  10
VRB  92  75  91  75 /  30  20  40  10
LEE  95  76  94  75 /  50  30  50  10
SFB  95  75  94  75 /  50  20  40  10
ORL  97  78  96  78 /  50  30  50  10
FPR  91  75  90  75 /  30  20  40  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Fehling/Leahy/Haley
Hazardous weather outlook, Jul 22, 11:24 AM EDT, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1124 AM EDT Fri Jul 22 2022

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-230100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1124 AM EDT Fri Jul 22 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered showers and lightning storms are expected to develop
this afternoon and early evening, mainly between 3 PM and 9 PM.
Any stronger storms that develop will be capable of producing
frequent lightning strikes, wind gusts of 40 to 50 mph, and
torrential downpours. Be sure to seek safe shelter inside a sturdy
building at the first sign of threatening skies, or if you hear
thunder.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered lightning storms this afternoon and early evening will
be capable of producing wind gusts of 35 knots or greater over
interior lakes, the Intracoastal Waterway, and nearshore Atlantic
waters.

.EXCESSIVE HEAT IMPACT...
Afternoon temperatures in the low to mid 90s and high humidity
will result in heat index values between 102 to 105 degrees. If
outdoors this afternoon, be sure to wear sunscreen, take plenty of
breaks in an air conditioned room, stay hydrated, and wear light
colored clothing. Never leave persons or pets in a parked vehicle,
even for a short period of time.

.RIP CURRENT IMPACT...
A moderate risk of rip currents continues at all Central Florida
Atlantic beaches today. While rip currents will be present all day
the threat will be highest through 1 PM, and again after 7 PM. To
reduce your risk of becoming caught in the seaward pull of a rip
current, always swim near a life guard and never swim alone.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Scattered lightning storms are forecast each afternoon through this
weekend and into early next week, with the highest storm coverage
forecast west of Interstate 95. The main threats from any strong
storms that develop will be frequent cloud to ground lightning
strikes, torrential downpours, and gusty winds.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.

Fehling/Watson

In the hours before

Special weather statement, Jul 22, 1:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
121 PM EDT Fri Jul 22 2022

FLZ547-647-221745-
Inland Southern Brevard FL-Mainland Southern Brevard FL-
121 PM EDT Fri Jul 22 2022

...A strong thunderstorm will impact portions of south central
Brevard County through 145 PM EDT...

At 120 PM EDT, Doppler radar was tracking a strong thunderstorm near
Palm Bay, moving northwest at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Palm Bay and Malabar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2790 8056 2782 8065 2790 8079 2798 8073
      2803 8064
TIME...MOT...LOC 1720Z 136DEG 6KT 2789 8065

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Leahy

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:26 PM EDTSpecial Weather StatementMLBFlagler34 min

Nearby

Special Weather Statements in Florida, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.